Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 176, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 1:02 AM CDT for Emmet County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 1:02 AM CDT (06:02 UTC)
- Expired
- Jul 7, 2003, 1:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Emmet County, IA
The radar
The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 9:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
801 WUUS53 KDMX 070602 SVRDMX IAC063-070645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 102 AM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN EMMET COUNTY IN NORTHWEST IOWA * UNTIL 145 AM CDT * AT 1258 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 25 MILES NORTHEAST OF SPENCER...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GRUVER AROUND 110 AM... NEAR DOLLIVER AROUND 120 AM AND 5 MILES NORTH OF ARMSTRONG AROUND 135 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM MONDAY MORNING FOR WESTERN IOWA. LAT...LON 4352 9495 4334 9491 4334 9444 4353 9446 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 4:00 PM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jul 6, 4:00 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 400 PM CDT SUN JUL 6 2003 SAME OLD SAME OLD. PATTERN REMAINS STUCK FOR THE NEXT COUPLE DAYS. THOUGH THERE IS SOUTHWARD MOVEMENT OF THE MAIN FRONTAL SYSTEM BY LATE TONIGHT...CWA WILL REMAIN IN LOW LEVEL CONVERGENCE ZONE/S DUE TO FRONTAL AND OR OUTFLOW BOUNDARIES. MAIN DIFFICULTIES CONTINUE TO BE EXACTLY WHERE CONVECTION WILL FIRE AS EACH CONVECTIVE SYSTEM MODIFIES ENVIRONMENT AND CHANGES PLACEMENT OF NEXT CONVECTIVE DEVELOPMENT. OVERALL ONCE AGAIN MADE ONLY MINOR CHANGES TO UPCOMING FORECAST AND BEYOND 24 HOURS BROADBRUSHED PCPN CHANCES DUE TO UNCERTAINTIES OF BOUNDARY PLACEMENT. IN THE SHORT TERM...CWA IS ONCE AGAIN HOME TO A FAIRLY SIGNIFICANT OUTFLOW BOUNDARY WHICH SHOWS NICELY ON SAT PICS...SFC OBS...AND RADAR. ADDITIONAL SECONDARY BOUNDARY JUST SW OF KMCW. MAIN QUESTION IS WHETHER OR NOT THESE BOUNDARIES WILL LIGHT UP EARLY THIS EVENING. LAPS AND SPC MESO DATA INDICATE AREA ALONG AND JUST TO THE SOUTH OF THE MAIN BOUNDARY ARE NOT CAPPED WITH NEAR 3K OF CAPE. AREA JUST NORTH OF BOUNDARY STILL WEAKLY CAPPED. NARROW ZONE OF SLIGHTLY ENHANCES CU RIGHT ALONG BOUNDARY HAS WEAKEN OVER THE LAST COUPLE HOURS THOUGH LOW LEVEL CONVERGENCE REMAINS FAIRLY STRONG. HAVE INCLUDED EVENING POPS ALONG AND NORTH OF BOUNDARY. CONVECTION SHOULD THEN DEVELOP OVER AREAS TO OUR NORTH AND MOVE SE ALONG THESE LOW LEVEL BOUNDARIES WHICH WILL ALSO BE WERE H850 THETA-E CONVERGENCE WILL BE LOCATED AND EDGE OF BEST H7 BAROCLINIC ZONE. BEST CHANCE FOR PCPN OVER MCW AND ALO ZONES WITH DECREASING CHANCES FURTHER SW. IN LATER PERIODS HAVE BECOME LESS SPECIFIC WITH DEFINITION OF POPS AS FRONTAL POSITION WILL BE DIFFICULT. HAVE GENERALLY SHIFTED BEST POPS AND HIGHER QPF FURTHER SOUTH INTO TUES. SHORT WAVES MOVING OVER THE AREA WEDS WILL ALLOW THE FRONT TO LINGER CLOSE TO THE AREA BEFORE BEING DISPLACED FURTHER S THURS AND FRIDAY. .DSM...NONE JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 20 min |
| Jul 7, 2:08 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 37 min |
| Jul 7, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 22 min |
| Jul 7, 2:53 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 4:05 PM CDT | Tornado Warning | DMX | Jasper, Marion | 55 min |
| Jul 7, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 46 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 50 min |
| Jul 7, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 56 min |
| Jul 7, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.